Alert archive / Iowa / Flood Watches in 2021

Flood Watch 1, NWS Des Moines, IA

July 9, 20215 counties in Iowa

NWS Des Moines, IA issued this flood watch at Jul 9, 2021, 2:59 AM CDT for 5 counties in Iowa. It took effect at Jul 9, 2021, 4:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 9, 2021, 2:59 AM CDT (07:59 UTC)
In effect from
Jul 9, 2021, 4:00 PM CDT
Expired
Jul 9, 2021, 3:12 AM CDT
In force
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Appanoose County, IA, Davis County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WGUS63 KDMX 090759
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
259 AM CDT Fri Jul 9 2021

.Several rounds of thunderstorms capable of locally heavy rainfall 
are expected from late today through tonight. This may cause flash 
flooding in some areas.

IAZ085-086-095>097-091600-
/O.NEW.KDMX.FA.A.0001.210709T2100Z-210710T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Wapello-Wayne-Appanoose-Davis-
Including the cities of Bloomfield, Seymour, Albia, Humeston, 
Corydon, Centerville, Ottumwa, and Allerton
259 AM CDT Fri Jul 9 2021

...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY 
MORNING...

The National Weather Service in Des Moines has issued a

* Flood Watch for portions of south central Iowa and southeast Iowa, 
  including the following areas, in south central Iowa, Appanoose, 
  Monroe and Wayne. In southeast Iowa, Davis and Wapello.

* From this afternoon through Saturday morning.

* Excessive rainfall may lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

Lee
1 follow-up statement
815 
WGUS63 KDMX 090812
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
312 AM CDT Fri Jul 9 2021

.Several rounds of thunderstorms capable of locally heavy rainfall 
are expected from late today through tonight. This may cause flash 
flooding in some areas.

IAZ085-086-095>097-091615-
/O.CAN.KDMX.FA.A.0001.210709T2100Z-210710T1500Z/
/O.NEW.KDMX.FF.A.0003.210709T2100Z-210710T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Wapello-Wayne-Appanoose-Davis-
Including the cities of Bloomfield, Seymour, Albia, Humeston, 
Corydon, Centerville, Ottumwa, and Allerton
312 AM CDT Fri Jul 9 2021

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY 
MORNING...
...FLOOD WATCH IS CANCELLED...

The National Weather Service in Des Moines has issued a

* Flash Flood Watch for portions of south central Iowa and southeast 
  Iowa, including the following areas, in south central Iowa, 
  Appanoose, Monroe and Wayne. In southeast Iowa, Davis and Wapello.

* From this afternoon through Saturday morning.

* Excessive rainfall may lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

The Flood Watch for portions of south central Iowa and southeast 
Iowa, including the following areas, in south central Iowa, 
Appanoose, Monroe and Wayne. In southeast Iowa, Davis and Wapello 
has been replaced by a Flash Flood Watch.

$$

Lee

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flood watch went out at Jul 8, 11:07 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 8, 11:07 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1107 PM CDT Thu Jul 8 2021

...Updated for 06z Aviation Discussion...

.SHORT TERM.../Tonight through Friday Night/
Issued at 318 PM CDT Thu Jul 8 2021

...Increasing Risk of Severe Storms Friday Afternoon and Night...

Confidence: Medium

Main challenge is increasing severe threat Friday into Friday Night.

Remnants of the area of showers continues to move southeast into our
area and continues to fester this afternoon. Stratus that backed
into eastern and central Iowa overnight along with the fog has
lifted with some clouds lingering late this afternoon due to the
weakening area of showers. Meanwhile, over southeast Wyoming, the
southern of two short waves will begin to lift northeast later today
and tonight. A nearly stationary front this morning from a northern
stream low over Montana will also begin to push northeast tonight.
Increasing H850 winds and stronger thetae advection will focus an
area of elevated storms along this boudoir with the initial
storms over Iowa beginning around or shorter after 06z. H700 flow
is east southeast and with the expected strengthening of the low
level jet between 06z and 12z, the storms will attempt to ride
east southeast while the main synoptic boundary lifts northeast.
So, overall tonight's focus is for the northwest/west central into
northeastern and northern sections with time through 18z Friday.
There is decent consensus on tonight's evolution of the storms
primarily affecting areas north of I80, but still some uncertainty
on the cutoff on the southern edge as well as how far southwest
an expected outflow boundary will move with the main MCS that
forms later tonight into Friday. There is better consensus today
that at least some semblance of the storm complex will remain
ongoing through the daytime hours as it lifts into northeast Iowa
tomorrow. Tonight our 0-6km shear increases to 45 to 50 kts,
peaking from 06- 12z across northwest and then expanding to
southeast Iowa from 18z to 00z and weakening slightly into 06z.
Though there are differences in the synoptic solutions, a general
focus is coming into view. The first round of convection should
remain elevated with hail being the main threat over the
west/northwest tonight. SPC has expanded the marginal area farther
east a bit overnight to cover more of western/northern Iowa
through 12z Friday. Tonight lows will be warmer with expected
cloud cover and increasing southeast flow during the night hours.
Mins will range from the lower 60s northeast to the mid 60s over
the south/southwest.

Early indications for Friday suggest that the lingering storms
mainly north of I80 will lay down an outflow boundary back into
central Iowa. The HRRR shows a wind shift backing west southwest and
somewhat aligning/converging with the main synoptic boundary by 19-
21z. South of the boundary, daytime heating should bring highs back
into the 80s just along and southwest of the boundary. Instability
parameters increase to roughly 2000-2500+ J/kg MLCAPE south of
the boundary with strong curvature in area hodographs, 0-1km SRH
200-300 m2/s2 and forecast SR mean wind over 40 kts in a corridor
over central to southeast Iowa from mid/late afternoon through
early evening. The GFS and NAM solutions are a bit more robust and
farther northeast than the Euro today. At this time, it appears
that there will be little if any cap by late day south. Limiting
factors over a portion of south/southwest early in the event,
include a warm layer of +10C at H700 which is generally back
west/southwest of Des Moines. Thus the potential for a corridor
strong thunderstorm activity may be confined to a more narrow
region somewhere along and near the I35 corridor southeast to far
southeast Iowa just along and south of a surface warm front and
area of stronger sfc convergence during the afternoon and then
some storms moving into the southwest later in the night.

The new SWODY2 outlook for an enhanced risk covers the area pretty
well with some uncertainty yet on extent of coverage. There remains
some timing uncertainty on the afternoon uptick or into early
evening for coverage/severity with the ongoing convection in the
morning. All modes of severe are possible with a higher risk of
significant hail and significant thunderstorm winds along with
tornadoes. Given diurnal expectations, the most likely timeframe
would be from 20-23z through mid to late evening with some hydro
issues possible south into the overnight if the storms can reform
along the main sfc boundary collapsing south into Missouri and
propagate east. Similar to previous forecasts and also given high
PWATs as well as sufficient warm cloud depths, some areas may see
a quick 1 to 2 inch rainfall overnight tonight into Friday midday
with a more robust rainfall signature with the afternoon/evening
convection over the south into Friday night. Rainfall totals then
could exceed 2 to 4 inches at some locations. For now, will not
issue any hydro headlines for Friday night, given the uncertainty,
but will need to evaluate again tonight or very early tomorrow
morning. A lot of the forecast in the near term depends yet on the
overall cloud coverage early Friday morning. Lows Friday night
will drop to the mid 60s south and lower 60s north.

.LONG TERM.../Saturday through Thursday/
Issued at 318 PM CDT Thu Jul 8 2021

Confidence: Low to Medium

Models continue to struggle with the evolution of the H850 low and
subsequent chances for storms from Saturday through Monday. The
favored areas would remain over the south and east during the
period. The Euro continues to emphasize a farther south track while
the GFS/NAM are a bit farther north. The 12z GEFs H850 low track is
farther east and south by 06z Monday than the operational GFS, but
still has more northerly drift of the system into the weekend
compared to the operational Euro. For now, will maintain
rain/thunder chances into Monday with some expectation that the
mesoscale forcing will help direct the synoptic pattern farther
south with time. Overall additional rainfall of an inch or so is
possible with the H850 low near our area through Monday.
Temperatures will struggle Saturday and Sunday with some warming
into midweek with another approaching system and cool front by
Wednesday and cooler conditions into Thursday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1107 PM CDT Thu Jul 8 2021

VFR conditions at the moment, but storms have started to develop
over northwestern Iowa back into southeastern South Dakota and
northeastern Nebraska. These storms will move east-southeastward
and bring impacts to some portions of the central Iowa terminals.
These should wane or move out by mid-morning, but another round of
strong to severe storms is expected to develop in the afternoon
and push south-southeastward most likely impacting OTM and perhaps
ALO, FOD and DSM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Ansorge
Hazardous weather outlook, Jul 8, 3:40 PM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
340 PM CDT Thu Jul 8 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-092045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
340 PM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few strong storms are possible tonight, mainly over northern
Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will linger through Friday with strengthening in the
late afternoon and evening. All modes of severe weather will be
possible. Late Friday night into Saturday morning locally heavy
rain is possible, mainly south.

Periodic chances for thunderstorms remain in the forecast over the
first half of next week, however the threat of severe weather is
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:12 AM CDTFlash Flood WatchDMXAppanoose, Clarke, Davis, Decatur, Lucas, Madison and 4 more30 hr
Jul 9, 8:09 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Union28 min
Jul 9, 9:24 AM CDTSpecial Weather StatementDMXWayne21 min
Jul 9, 12:04 PM CDTSpecial Weather StatementDMXWebster26 min
Jul 9, 12:28 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Webster47 min
Jul 9, 1:01 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Polk, Story44 min
Jul 9, 1:27 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Madison, Polk, Story63 min
Jul 9, 2:06 PM CDTSevere Thunderstorm WarningDMXJasper, Madison, Marion, Polk, Warren54 min

Nearby

Flood Watches in Iowa, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.